Colorado, 2008

Winter Weather in Colorado, December 4, 2008

December 4, 2008 · NWS BOU · 6 events in 6 counties and zones

A storm system brought moderate to heavy snowfall to areas in and near the Front Range Foothills, Urban Corridor and Palmer Divide. 5 inches, 3 miles southwest of Golden; 8 inches, 12 miles southeast of Aurora; 7 inches at Boulder, 1 mile east of Buckhorn Mountain, Fort Collins and Genessee.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought moderate to heavy snowfall to areas in and near the Front Range Foothills, Urban Corridor and Palmer Divide. Storm totals included: 10 inches, 4 miles south of Boulder; 8.5 inches, 3 miles southwest of Golden; 8 inches, 12 miles southeast of Aurora; 7 inches at Boulder, 1 mile east of Buckhorn Mountain, Fort Collins and Genessee. A localized band of heavy snow also produced nearly 7 inches of snow in and around Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 3, 2:05 PM MST, 12 hours 25 minutes earlier.

Area forecast discussion, Dec 3, 2:05 PM MST, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
205 PM MST WED DEC 3 2008

.SHORT TERM...A DISTURBANCE MOVING SLOWLY SOUTH FROM WYOMING HAS SET
UP A COUPLE OF SNOW BANDS NEAR THE WY/CO BORDER TODAY AND IS
EXPECTED TO CONTINUE THROUGH TONIGHT. ADDITIONAL ACCUMULATIONS OF 1
TO 2 INCHES ARE ANTICIPATED OVERNIGHT. SURFACE HIGH PRESSURE
BUILDING OVER WESTERN KANSAS HAS HELPED KEEP UPSLOPE FLOW OVER THE
FRONT RANGE AND PLAINS TO KEEP GOOD CLOUD COVER AND IS EXPECTED TO
CONTINUE THROUGH THE NIGHT. ANOTHER DISTURBANCE WILL BRING A SECOND
SURGE OF COLDER AIR INTO NERN CO AFTER MIDNIGHT ENHANCING UPSLOPE
FLOW ESPECIALLY TOWARDS 12Z ALONG WITH WEAK QG ASCENT. RIGHT NOW IT
LOOKS LIKE THE SNOW ALONG THE CO-WY BORDER WILL CONTINUE THROUGH
MIDNIGHT AND THEN SPREAD SOUTH TO THE PALMER DIVIDE BY 12Z. ABUNDANT
MOISTURE UPSTREAM OF THE MOUNTAINS WILL BRING 3 TO 5 INCHES
TONIGHT...WITH HIGHEST AMOUNTS ON WEST FACING HIGHER SLOPES.
THURSDAY MORNING WILL HAVE THE GREATEST COLD ADVECTION AND GOOD PVA
ALOFT TO SPREAD SNOW ACROSS THE WHOLE CWA...GREATEST AMOUNTS ALONG
THE FOOTHILLS AND MOUNTAIN PEAKS. EXPECT ABOUT 2 TO 3 INCHES ALONG
THE FOOTHILLS AND FRONT RANGE WITH ONLY ABOUT 1 TO 2 INCHES ON THE
PLAINS. THE MOUNTAINS ARE LIKELY TO SEE ANOTHER 2 TO 4 INCHES
TOMORROW.

.LONG TERM...SNOW WILL BE DIMINISHING THURSDAY EVENING AS SUBSIDENCE
AND DRIER AIR MOVE IN FROM THE NORTH.  ANY ADDITIONAL ACCUMULATION
SHOULD BE AN INCH OR LESS ON THE PLAINS WITH UP TO 2 INCHES IN THE
HIGH COUNTRY.  SKIES MAY BE A BIT SLOW TO CLEAR OVERNIGHT AS FLOW
TURNS SLOWLY TO THE SOUTH...BUT A VERY COLD NIGHT IS STILL IN
STORE AS READINGS IN MOST LOCATIONS WILL DROP TO 10F OR LESS IN THE
COLDEST NIGHT OF THE WINTER SO FAR.

FRIDAYS WARMUP WILL BE HAMPERED BY SNOW COVER SO HAVE LOWERED THEM
SEVERAL DEGREES AS WE WILL STRUGGLE TO REACH 40F WITH LACK OF
DOWNSLOPE FLOW.  WILL ALSO DELAY THE WEEKEND WARMUP JUST A BIT WITH
SLIGHTLY COOLER READINGS LINGERING SATURDAY BEFORE STRONGER
DOWNSLOPE WARMING KICKS IN BY SUNDAY.

THE LATEST ECMWF HAS TRENDED AWAY FROM THE PREVIOUSLY ADVERTISED
TROUGH MONDAY...BUT THE GFS AND ITS ENSEMBLES STILL HAVE A WEAK
TROUGH AND COLD FRONT MOVING THROUGH THE AREA MONDAY SO KEPT THE
CHANCE OF SNOW IN THAT PERIOD.  OTHERWISE EARLY NEXT WEEK LOOKS DRY
ON THE PLAINS BUT A CONTINUED CHANCE OF SNOW IN THE MOUNTAINS WITH
NORTHWEST FLOW ALOFT.

.AVIATION...MFVR CONDITIONS WILL PREVAIL WITH ONLY A SLIGHT CHANCE
OF -SHSN THRU THE EARLY EVENING HOURS. A FRONT WILL MOVE SOUTH
ACROSS THE STATE LATE TONIGHT AFTER 09Z WITH SNOW CHANCES INCREASING
TOWARDS 12Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Dec 3, 10:59 AM MST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MST WED DEC 03 2008

COZ030>051-041300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MST WED DEC 03 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTHERN COLORADO WILL CONTINUE TO SEE BANDS OF SNOW OVER
LARIMER...WELD...MORGAN AND LOGAN COUNTIES THROUGH TONIGHT AS A
DISTURBANCE MOVES SOUTH FROM WYOMING. ADDITIONAL ACCUMULATIONS OF 2
TO 4 INCHES ARE EXPECTED. SURFACE HIGH PRESSURE WILL BUILD INTO THE
AREA THROUGH TONIGHT BRINGING MUCH COLDER TEMPERATURES ALONG WITH A
CHANCE OF SOME LIGHT SNOW TO THE FOOTHILLS AND PLAINS TODAY.
ACCUMULATIONS WILL BE LESS THAN AN INCH. IN THE MOUNTAINS THERE WILL
BE PERIODS OF LIGHT SNOW THROUGH TONIGHT WITH ACCUMULATIONS OF 2 TO
4 INCHES POSSIBLE.  ANOTHER SURGE OF COLDER AIR WILL MOVE INTO
NORTHEAST COLORADO LATE TONIGHT AND BRING AN INCREASING CHANCE OF
SNOW TOWARDS SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL FALL ACROSS ALL OF NORTHEAST AND NORTH CENTRAL COLORADO ON
THURSDAY.  MOST LOCATIONS WILL SEE ADDITIONAL ACCUMULATIONS OF 1 TO 3
INCHES...WITH A FEW SPOTS POSSIBLY SEEING AS MUCH AS 4 OR 5 INCHES
BEFORE TAPERING OFF THURSDAY EVENING.  TEMPERATURES WILL REMAIN WELL
BELOW FREEZING SO ROADS WILL BE SNOW PACKED AND ICY WITH HAZARDOUS
DRIVING CONDITIONS.

DRIER AND WARMER WEATHER IS THEN EXPECTED FROM FRIDAY INTO SUNDAY
BEFORE THE NEXT POTENTIAL SNOW MAKER MOVES INTO THE AREA LATE SUNDAY
AND MONDAY.  SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 4, 2:30 AM MST to 8:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 4, 2:30 AM MST to 8:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
December 4, 2:30 AM MST to 8:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 4, 2:30 AM MST to 8:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 4, 2:30 AM MST to 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
December 4, 2:30 AM MST to 8:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142009, 142010, 142011, 142012, 142013, 142015.